Wisconsin, 2014

Hail in Wisconsin, September 3, 2014

September 3, 2014 · NWS GRB · 1 event in 1 county or zone

Thunderstorms that developed north of a nearly stationary warm front moved from northwest into north-central Wisconsin during the night. The storms produced up to quarter size hail in Oneida County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that developed north of a nearly stationary warm front moved from northwest into north-central Wisconsin during the night. The storms produced up to quarter size hail in Oneida County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 3, 6:12 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 3, 6:12 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
712 PM CDT WED SEP 3 2014

UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE

.SHORT TERM...TONIGHT
ISSUED AT 300 PM CDT WED SEP 3 2014

CONVECTION CONTINUES TO DEVELOP OVER CENTRAL MINNESOTA AND NORTHWEST
WISCONSIN THIS AFTERNOON AND THEN WEAKENS AS IT MOVES EAST INTO
NORTH CENTRAL WISCONSIN. AT 2 PM WEDNESDAY AFTERNOON THE LEADING
EDGE OF THE SURFACE WARM FRONT EXTENDED FROM SOUTHERN MN INTO FAR
SOUTHWEST WISCONSIN.

PRIMARY CONCERN FOR TONIGHT CENTERS ON THE POTENTIAL OF A
THUNDERSTORM COMPLEX DEVELOPING OVER CENTRAL MINNESOTA LATE THIS
AFTERNOON AND EVENING AND THEN TRACKING INTO NORTHWEST TO NORTH
CENTRAL WISCONSIN THIS EVENING AS THE 40 KNOT LLJ TURNS
SOUTHWEST. THE CONVECTION IS THEN EXPECTED TO TURN MORE
SOUTHEASTWARD AND SLIDE OVER MUCH OF THE NORTHEST HALF OF THE
STATE OVERNIGHT INTO THURSDAY MORNING. ANTICIPATE THE STRONGEST
STORMS WILL BE LATE TONIGHT AS THE CAP EDGE SHIFTS IN CENTRAL AND
NORTH CENTRAL WISCONSIN AND THE LLJ VEERS INTO THE AREA.

WITH PWATS CLIMBING TO NEAR 1.80 INCHES...AND THE POTENTIAL OF
TRAINING STORMS ALONG OR NEAR A FRONTAL BOUNDARY...LOCALLY HEAVY
RAINFALL POSSIBLE. DAMAGING WINDS ALSO A CONCERN.

.LONG TERM...THURSDAY THROUGH WEDNESDAY
ISSUED AT 300 PM CDT WED SEP 3 2014

FOR THE PERIOD THURSDAY THROUGH NEXT WEDNESDAY.

THE COMPLEX OF THUNDERSTORMS SHOULD BE EXITING THE AREA THURSDAY
MORNING. A WARM FRONT WILL LIFT QUICKLY NORTHWARD AND MOST OF THE
REGION SHOULD GET INTO THE 80S WITH DEW POINTS AROUND 70 IN THE
AFTERNOON. WARM AIR ALOFT SHOULD KEEP THUNDERSTORMS FROM
DEVELOPING UNTIL THE COLD FRONT APPROACHES LATE IN THE AFTERNOON
AND EVENING. THE MODELS HAVE SIGNIFICANT DIFFERENCES AS TO WHETHER
THERE ARE JUST SCATTERED STORMS AHEAD OF THE FRONT OR A
SIGNIFICANT LINE. THERE IS PLENTY OF INSTABILITY AND A GOOD AMOUNT
OF SHEAR IN THE AFTERNOON AND EARLY EVENING...BUT IF THE FRONT
SLOWS AT ALL THE LOSS OF SURFACE HEATING MAY LIMIT SEVERE
POTENTIAL.

WHATEVER SHOWERS AND THUNDERSTORMS ACCOMPANY THE FRONT SHOULD END
FROM NORTHWEST TO SOUTHEAST EARLY FRIDAY WITH DRIER AND COOLER
AIR TO FOLLOW FOR FRIDAY AFTERNOON THROUGH EARLY NEXT WEEK. ANOTHER
SHORTWAVE TROUGH IS FORECAST TO APPROACH FROM THE PLAINS STATES
MONDAY NIGHT AND TUESDAY AND BRING SHOWERS AND THUNDERSTORMS.
&&

.AVIATION...FOR 00Z TAF ISSUANCE
ISSUED AT 706 PM CDT WED SEP 3 2014

MID TO HIGH LEVEL CLOUD FROM THUNDERSTORMS OVER NORTHWEST WI/MN
WILL CONTINUE TO PASS EAST OF NORTHERN WI. MAIN AXIS OF RAIN/TSTM
OVER FAR NORTHERN WI NEXT FEW HOURS...THOUGH CONFIDENCE LOW ON
WHAT WILL OCCUR OVERNIGHT. NORTHEAST QUARTER OF STATE MUCH MORE
STABLE. SOME MODELS SUGGEST CURRENT ACTIVITY TO DIMINISH AROUND
MIDNIGHT AS ANOTHER AREA FORMS SOUTH CLOSER TO WARM FRONT AND IN
BETTER INSTABILITY AREA. HAVE TRENDED THAT WAY FOR THIS SET OF
TAFS. WILL CONTINUE TO MONITOR AND UPDATE TAFS AS NEEDED. &&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....TDH
LONG TERM......RDM
AVIATION.......TE
Hazardous weather outlook, Sep 3, 1:50 PM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
250 PM CDT WED SEP 3 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
250 PM CDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL SPREAD INTO PARTS OF NORTH
CENTRAL WISCONSIN DURING THE REMAINDER OF THE AFTERNOON AND EARLY
EVENING...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. LATER THIS
EVENING AND ESPECIALLY OVERNIGHT...A CLUSTER OF STORMS WILL
DEVELOP OVER WEST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN AND
TRACK SOUTHEASTWARD INTO CENTRAL...NORTH CENTRAL AND NORTHEAST
WISCONSIN. SOME OF THESE STORMS COULD BE SEVERE AND PRODUCE LARGE
HAIL AND DAMAGING WINDS. HEAVY RAIN AND LOCALIZED FLOODING IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA LATE
THURSDAY AFTERNOON AND THURSDAY NIGHT AS A COLD FRONT APPROACHES
FROM THE WEST. IF THE STORMS DEVELOP AS FORECAST...THERE IS SOME
POTENTIAL FOR SEVERE WEATHER...WITH DAMAGING WINDS...VERY LARGE
HAIL...AND EVEN A FEW TORNADOES. BE SURE TO CLOSELY MONITOR LATER
FORECASTS AND STATEMENTS ON THIS WEATHER SITUATION...ESPECIALLY IF
YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR LATE THURSDAY AFTERNOON OR
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN THURSDAY
AFTERNOON AND EVENING.

LMZ521-522-541>543-042000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
250 PM CDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY LATE TONIGHT...AND MAY PRODUCE
HAIL...GUSTY WINDS AND HEAVY RAINFALL.

INCREASING SOUTH WINDS AND BUILDING WAVES MAY CREATE CONDITIONS
HAZARDOUS FOR SMALL CRAFT ON LAKE MICHIGAN TONIGHT...ESPECIALLY
AFTER MIDNIGHT. IN ADDITION...AREAS OF MARINE FOG MAY CAUSE
NAVIGATION PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

STRONG SOUTH WINDS AND HIGH WAVES WILL PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT ON THURSDAY AND THURSDAY EVENING.

THUNDERSTORMS AND AREAS OF FOG ARE ALSO LIKELY AT TIMES THROUGH
THURSDAY NIGHT. THE STORMS AND FOG COULD POSE A SIGNIFICANT
HAZARD TO BOATERS.

In the hours before

Special weather statement, Sep 3, 4:21 PM CST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
521 PM CDT WED SEP 3 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-040515-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
521 PM CDT WED SEP 3 2014

...STRONG TO SEVERE STORMS POSSIBLE TONIGHT THROUGH THURSDAY
EVENING...

A DEVELOPING FRONTAL SYSTEM TRACKING OVER THE NORTHERN PLAINS MAY
BE CAPABLE OF PRODUCING A FEW PERIODS OF THUNDERSTORMS FROM
TONIGHT THROUGH THURSDAY NIGHT. THE FIRST ROUND WILL BE ASSOCIATED
WITH A WARM FRONT LIFTING NORTH OVER THE WESTERN GREAT LAKES
REGION...AND THEN A SECOND ROUND WITH A COLD FRONT PASSAGE LATER
THURSDAY INTO THURSDAY EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MINNESOTA AND FAR
WESTERN WISCONSIN THIS AFTERNOON BEFORE TRACKING INTO NORTH
CENTRAL THIS EVENING AND THEN MOVE SOUTHEAST INTO CENTRAL AND
NORTHEAST WISCONSIN OVERNIGHT INTO THURSDAY MORNING. A FEW STORMS
MAY PRODUCE LARGE HAIL AND DAMAGING WINDS MAINLY LATE EVENING AND
OVERNIGHT. TRAINING THUNDERSTORMS MAY ALSO PRODUCE LOCALLY HEAVY
RAINFALL WHICH MAY LEAD TO URBAN AND SMALL STREAM FLOODING.

SOME SHOWERS OR THUNDERSTORMS MAY LINGER THURSDAY MORNING...THEN
IT WILL BECOME PARTLY SUNNY...VERY WARM AND HUMID THURSDAY
AFTERNOON. AN APPROACHING COLD FRONT FROM MINNESOTA MAY PRODUCE
A SCATTERED OR BROKEN LINE OF THUNDERSTORMS THAT SHOULD ARRIVE IN
CENTRAL AND NORTH CENTRAL WISCONSIN LATE IN THE AFTERNOON...AND
ACROSS NORTHEAST AND EAST CENTRAL WISCONSIN THURSDAY EVENING.
THERE IS SOME DOUBT OVER WHETHER THESE STORMS WILL
MATERIALIZE...BUT IF THEY DO SOME COULD BE STRONG OR SEVERE.

DUE TO THE UNCERTAINTY OF THE POTENTIAL OF SEVERE WEATHER TONIGHT
THROUGH THURSDAY NIGHT...ALL SHOULD LISTEN TO LATER FORECAST AND
STATEMENTS.

TDH/RDM
Special weather statement, Sep 3, 7:31 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
831 PM CDT WED SEP 3 2014

WIZ005-010>012-018-019-030-035-036-040330-
VILAS-ONEIDA-FOREST-FLORENCE-LINCOLN-LANGLADE-MARATHON-WOOD-
PORTAGE-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT
831 PM CDT WED SEP 3 2014

...SHOWERS AND THUNDERSTORMS OVER NORTH CENTRAL WISCONSIN...

AN AREA OF SHOWERS AND THUNDERSTORMS OVER WESTERN VILAS...IRON AND
ASHLAND COUNTIES AT 825PM CONTINUES TO MOVE SLOWLY EAST. A LONG
LIVED...SEVERE THUNDERSTORM LOCATED BETWEEN LADYSMITH AND HAYWARD
CONTINUES TO MOVE EAST AT AROUND 35MPH. THIS STORM HAS A HISTORY
OF PRODUCING HAIL OF 1 TO 1.25 INCHES AND TORRENTIAL RAINFALL. IF THE
STORM MAINTAINS ITSELF...IT WILL REACH WESTERN LINCOLN COUNTY
AROUND 930 PM.

RESIDENTS OF NORTH CENTRAL SHOULD STAY ALERT TO THE CHANGING
WEATHER CONDITIONS AND BE PREPARED IF A WARNING IS ISSUED.

TE

The radar

The Green Bay radar (KGRB), 189 km away, was scanning. The volume nearest the first event began at 03:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oneida

When
September 3, 9:05 PM CST
Where
Oneida County, 1.69 mi NE of Tripoli
Measured
1 in hail
Reported by
Public
Coordinates
45.570, -89.980

A thunderstorm dropped quarter size hail just north of Tripoli on Willow Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542885.